Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



High-order schemes and entropy condition for nonlinear hyperbolic systems of conservation laws

Author: J.-P. Vila
Journal: Math. Comp. 50 (1988), 53-73
MSC: Primary 65M10; Secondary 35L65
MathSciNet review: 917818
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A systematic procedure for constructing explicit, quasi second-order approximations to strictly hyperbolic systems of conservation laws is presented. These new schemes are obtained by correcting first-order schemes. We prove that limit solutions satisfy the entropy inequality. In the scalar case, we prove convergence to the unique entropy-satisfying solution if the initial scheme is Total Variation Decreasing (i.e., TVD) and consistent with the entropy condition. Finally, we slightly modify Harten's high-order schemes such that they obey the previous conditions and thus converge towards the "entropy" solution.

References [Enhancements On Off] (What's this?)

  • [1] D. L. Book, J. P. Boris & K. Hain, "Flux corrected transport. II," J. Comput. Phys., v. 18, 1975, pp. 248-283.
  • [2] R. J. DiPerna, "Uniqueness of solutions to hyperbolic conservation laws," Indiana Univ. Math. J., v. 28, 1979, pp. 137-187. MR 523630 (80i:35119)
  • [3] A. Harten, "High resolution schemes for hyperbolic conservation laws," J. Comput. Phys., v. 49, 1983, pp. 357-393. MR 701178 (84g:65115)
  • [4] A. Harten & P. D. Lax, "A random choice finite difference scheme for hyperbolic conservation laws," SIAM J. Numer. Anal., v. 18, 1981, pp. 289-315. MR 612144 (83b:65090)
  • [5] A. Harten, P. D. Lax & B. Van-Leer, Upstream Differencing and Godunov Type Schemes for Hyperbolic Conservation Laws, ICASE, 82-5.
  • [6] A. Harten, J. M. Hyman & P. D. Lax, "On finite difference approximations and entropy condition for shocks," Comm. Pure. Appl. Math., v. 29, 1976, pp. 297-322. MR 0413526 (54:1640)
  • [7] P. D. Lax, "Shock waves and entropy," in Contributions to Nonlinear Functional Analysis (E. H. Zarantonello, ed.), Academic Press, New York, 1971, pp. 603-634. MR 0393870 (52:14677)
  • [8] A. Y. Le Roux, "Numerical stability for some equations of gas dynamics," Math. Comp., v. 37, 1981, pp. 307-320. MR 628697 (82m:76044)
  • [9] A. Y. Le Roux & P. Quesseveur, "Convergence of an antidiffusion Lagrange-Euler scheme for quasilinear equations," SIAM J. Numer. Anal., v. 21, 1984, pp. 985-994. MR 760627 (85m:65092)
  • [10] A. Majda & S. Osher, "A systematic approach for correcting nonlinear instabilities," Numer. Math., v. 30, 1978, pp. 429-452. MR 502526 (80g:65101)
  • [11] S. Osher & S. Chakravarthy, High Resolution Schemes and the Entropy Condition, ICASE 83-49.
  • [12] E. Tadmor, Numerical Viscosity and the Entropy Condition for Conservative Difference Schemes, ICASE 83-20.
  • [13] E. Tadmor, "The large-time behavior of the scalar, genuinely nonlinear Lax-Friedrichs scheme," Math. Comp., v. 43, 1984, pp. 353-368. MR 758188 (86g:65162)
  • [14] J. P. Vila, "Simplified Godunov schemes for $ 2 \times 2$ systems of conservation laws," SIAM J. Numer. Anal., v. 23, 1986, pp. 1173-1192. MR 865949 (88d:65131)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 35L65

Retrieve articles in all journals with MSC: 65M10, 35L65

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society